Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 447, NWS Norman, OK

October 23, 2000Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 23, 2000, 5:40 AM CDT for Canadian County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 5:40 AM CDT (10:40 UTC)
Expired
Oct 23, 2000, 6:30 AM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 231042
SVROKC
OKC017-231130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
540 AM CDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 630 AM CDT

* AT 540 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2   
MILES SOUTHWEST OF EL RENO...MOVING NORTHEAST AT 20 MPH. WIND GUSTS 
TO 60 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE CONCHO...EL RENO...OKARCHE AND
  PIEDMONT

LAT...LON 3555 9815 3547 9796 3571 9769 3573 9804

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:30 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 23, 4:30 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
430 AM CDT MON OCT 23 2000

RAIN COOLED BOUNDARY LIES ACROSS CENTRAL OKLAHOMA ROUGHLY FROM
CENTRAL HUGHES TO EXTREME SOUTHERN CADDO TO HARMON COUNTY. MODELS DO
NOT SHOW THIS FEATURE ALL THAT WELL.  THINKING IS THAT BOUNDARY WILL
SIT TIGHT OVER AND SOUTH OF OKC AREA THIS MORNING BUT WITH SE
GRADIENT FLOW BOUNDARY MAY BEGIN TO LIFT BACK NORTH SOME BEGINNING
LATER THIS MONRING.  WITH MOIST AND UNCAPPED ATMOSPHERE...BOUNDARY
WILL BE A FOCUS AGAIN THIS AFTERNOON. WITH THIS IN MIND...HAVE
HIGHEST POPS CENTRAL AND NORTH ALONG AND NORTH OF BOUNDARY. WILL
KEEP FFA GOING ACROSS CENTRAL ZONES WHERE 3-6 INCHES OF RAIN HAS
FALLEN AND WHERE ANY SMALL ADDITIONAL AMOUNT WILL GENERATE POTENTIAL
FLOOD PROBLEMS AGAIN.

06S MESOETA INDICATES ABOUT 1500 JOULES OF ENERGY AT 18Z ACROSS
CENTRAL AND WEST CENTRAL COUNTIES...AND ALSO OVER NORTH TEXAS. THERE
SHOULD BE GOOD DIRECTIONAL TURNING SFC-5000FT ALONG AND NORTH OF
BOUNDARY ALTHOUGH SPEEDS ARE NOT THAT GREAT. WILL NEED TO KEEP AN
EYE ON SEVERE POTENTIAL AGAIN TODAY NORTH OF BOUNDARY ACROSS CENTRAL
OKLAHOMA WITH SUCH HIGH DEWPOINTS IN LOWER ATMOSPHERE AND PRONOUNCED
RAIN COOLED BOUNDARY EFFECTS.

UPPER RIDGE BUILDS IN A BIT FROM THE SOUTHEAST DURING THE NEXT 24
HOURS WHICH SHOULD KEEP THE PRECIP FOCUS MORE IN THE WESTERN PART OF
CWA AFTER TODAY AS ENERGY LIFTS FROM MAIN TROUGH NORTHWARD ACROSS
NM/W TX INTO CO/KS.  MODELS SUGGEST MAIN SHOT OF ENERGY WILL LIFT OUT
ON WEDNESDAY INTO C PLAINS SO WILL PLACE LIKELY POPS ACROSS THE AREA
ON THAT DAY AND CHANCE POPS AT OTHER TIMES.

BOTTOM LINE IS THAT MAIN UPPER TROUGH STAYS WEST THROUGH THE FIVE DAY
PERIOD AND WILL KEEP THE PREVIOUS FORECAST OF CHANCE POPS THROUGH
THE EXTENDED PERIOD.  NOT MUCH CHANGES IN TEMPS FROM PREVIOUS
PACKAGE IN EXTENDED.

FCSTID = 33/DLF
OKC   73  66  73  65 /  70  60  40  40
HBR   75  66  72  63 /  70  60  50  60
SPS   79  68  76  66 /  40  40  50  60
GAG   72  63  70  60 /  60  60  50  60
PNC   72  64  73  63 /  70  60  40  40
DUA   78  68  76  68 /  50  40  30  30

.OUN...
OK...FLASH FLOOD WATCH TODAY OKZ018>020-023>032.
TX...NONE.

In the hours before

Local storm report, Oct 23, 12:54 AM CDT, 4 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1254 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    NORMAN                    OK   FLOODING
10/23/00   CLEVELAND                      FLOODED ROADWAY 12TH &
                                          TECUMSEH BY PD

1230 AM    NORMAN                    OK w  FLOODING
10/23/00   CLEVELAND                      FLOODED ROADWAY MCGEE &
                                          LINDSAY BY PD

DW
Local storm report, Oct 23, 1:17 AM CDT, 4 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
117 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    NEWCASTLE                 OK   FLOODING
10/22/00   MCCLAIN                        FLOODED ROADWAY HWY 130
                                          WEST OF COUNTRY CLUB BY PD

DW
Local storm report, Oct 23, 3:53 AM CDT, 1 hour 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 AM    CHICKASHA                 OK   FLOODING
10/23/00   GRADY                          HWY 62 TO BLANCHARD CLOSED
                                          RPTD BY OHP

0314 AM    CHICKASHA                 OK   FLOODING
10/23/00   GRADY                          HWY 92 TO TUTTLE CLOSED
                                          RPTD BY OHP

DW
Local storm report, Oct 23, 4:20 AM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    3 S CHANDLER              OK   FLOODING
10/23/00   LINCOLN                        HWY 18 NR DEEP FORK RVR
                                          DOWN TO ONE LANE DUE TO
                                          HIGH WATEQR RPTD BY SHRFF

DW
Local storm report, Oct 23, 4:34 AM CDT, 1 hour 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    ANADARK0                  OK   FLOODING
10/23/00   CADDO                          HWY 9/62 GOING EAST CLOSED
                                          DUE TO WATER OVR ROAD RPTD
                                          BY SHERIFFS DISPATCH

DW
Local storm report, Oct 23, 4:39 AM CDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
439 AM CDT MON OCT 23 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 AM    APACHE                    OK   FLOODING
10/23/00   CADDO                          HWY 62 SOUTH CLOSED DUE TO
                                          WATER OVR ROAD RPTD BY OHP

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:03 PM CDTTornado WarningOUNOklahoma27 min
Oct 22, 7:06 PM CDTTornado WarningOUNGrady39 min
Oct 22, 7:18 PM CDTSevere Thunderstorm WarningOUNHughes57 min
Oct 22, 7:26 PM CDTTornado WarningOUNOklahoma34 min
Oct 22, 7:41 PM CDTTornado WarningOUNHughes, Seminole49 min
Oct 22, 8:00 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
Oct 22, 8:24 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan51 min
Oct 22, 8:45 PM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
Oct 22, 9:14 PM CDTSevere Thunderstorm WarningOUNLincoln46 min
Oct 22, 9:20 PM CDTFlash Flood WarningOUNTillman3 hr
Oct 22, 10:15 PM CDTFlash Flood WarningOUNCaddo3 hr
Oct 22, 11:45 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma3 hr
Oct 23, 1:05 AM CDTFlash Flood WarningOUNCaddo3 hr
Oct 23, 1:32 AM CDTFlash Flood WarningOUNLincoln3 hr
Oct 23, 2:44 AM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma2 hr
Oct 23, 3:57 AM CDTFlash Flood WarningOUNCaddo3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.